Alert archive / Iowa / Special Weather Statements in 2021
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at Jun 25, 2021, 9:43 PM CDT for Polk County, Iowa. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2021, 9:43 PM CDT (02:43 UTC)
- Expired
- Jun 25, 2021, 10:45 PM CDT
- In force
- 62 min
- Issued by
- NWS Des Moines, IA
County Polk County, IA
The radar
The Des Moines radar (KDMX), 8 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.7 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 783 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1289 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.4
The text
As transmitted.
977 WWUS83 KDMX 260243 SPSDMX Special Weather Statement National Weather Service Des Moines IA 943 PM CDT Fri Jun 25 2021 IAZ060-260345- Polk IA- 943 PM CDT Fri Jun 25 2021 ...Heavy Rains over Ankeny this Evening... At 938 PM CDT, Doppler radar was tracking a shower with heavy rain over Ankeny. This shower was nearly stationary. Rainfall amounts from three to four inches will be possible with this shower. A few sites have already received 2.5 inches of rain or more. This will likely produce considerable street flooding, ponding water, and low visibilities between Saylorville Lake and Interstate 35. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is occurring and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4166 9371 4178 9371 4178 9350 4166 9350 TIME...MOT...LOC 0238Z 227DEG 0KT 4173 9359 $$ Small
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Jun 25, 7:16 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jun 25, 7:16 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 716 PM CDT Fri Jun 25 2021 .DISCUSSION.../Tonight through Friday/ Issued at 301 PM CDT Fri Jun 25 2021 Today and Saturday: The large-scale pattern across the central CONUS remains under the influence of a broad trough, keeping mid to upper-level flow west- southwesterly. The short-wave that triggered last night's convection has moved into the Great Lakes Region. There has been subtle hints of subsidence across portions of central and northwestern Iowa via satellite imagery, but plenty of lingering moisture is still present and several areas have remained under overcast skies. Additionally, the activity last night has left several outflow boundaries across the region, and these can be seen by variable wind directions across the upper Midwest as well as sudden discontinuities in temperatures and dewpoints. Another vort max is moving across the central Plains this afternoon will be moving through Iowa during the evening hours, continuing overnight. While this is ongoing, a surface low developing near the OK Panhandle will begin to slowly lift northeast across Kansas toward the area. This will continue to push warm moist air into the region, and provide weak lift for shower and thunderstorm generation. There is still some question as the strength of convergence that will be available, because synoptically there will not be much this afternoon. However, differential heating this afternoon where skies clear could potentially strengthen one of these outflow boundaries in the region, which could increase the convergence and thunderstorm potential. CAMs today initiate weak convection across eastern portions of the forecast area after 18z today, though these are not maintained for a long period of time. After 20-21z, there is more development in the CAMs as the mid-level vort max moves across the area. This is mainly focused for areas north of Interstate 80, where there currently sits a stationary boundary. There will be a decent amount of instability throughout most of the forecast area, with the RAP continuing to depict nearly 2000 J/kg of SBCAPE. However, mid-level lapse rates are not exceeding 7.0 C/km north of Interstate 80 this afternoon where convection is expected to initiate. This will make it difficult for strong updrafts to get going. Flow in the lower-levels of the atmosphere remains weak, and does not increase until above 500 mb. Therefore, the deep layer shear will be rather weak for a large amount of time. It may increase later into the evening. Even if parcels become surface based, there will not be a whole lot to organize it until well above the CBL. This complicates the severe threat with these storms. With the overall lack of lower level flow, the tornado threat does not seem present. The only factor that could change this is activity in the immediate vicinity of an outflow boundary, but it will have to be timed and located perfectly. With moderate instability, deep convection will still present hail and stronger wind chances this evening for areas north of Interstate 80. Late in the evening, as the surface low continues to move northeastward, convergence then increases in for areas south Interstate 80, and CAM guidance this morning has had decent agreement on stronger convection after 04z continuing into Saturday morning. Like with the convection to the north, hail and wind gusts could be possible, but low-level flow will still be lacking in this area and thus not much deep layer shear, thus only the marginal risk for severe weather this evening. Once again, flooding may become an issue. For the convection north of Interstate 80, motion may occur parallel to the stationary boundary that is in place. Storm motions will not be overly fast, meaning that an efficient storm could drop a lot of rainfall over just an hour or two. Areas north of Interstate 80 though will still be able to handle heavier rainfall before major issues start to arise. The bigger flooding concern will areas south of Interstate 80. Last night flooding occurred as some thunderstorms cumulatively produced 4 to 6 inches of rainfall over a 6 hour period. This same area may be able to see another 1 inch tonight, with locally higher amounts likely. Flash Flood Guidance indicates that 1 to 1.5 inches over 3-6 hours could trigger more flooding, especially south of Interstate 80. Therefore, have issued a Flash Flood Watch through Saturday morning for southern portions of the forecast area. This first round of convection will move east-northeast by 12-14z timeframe, as the low surface low pressure moves across the state. The larger short-wave trough axis will begin to slide eastward, continuing weak H5 height falls into Saturday afternoon. Behind the surface low pressure system will be a cold front, a main convergence source for shower and thunderstorm activity on Saturday. GFS depicts an environment with SBCAPE over 2000 J/kg ahead of the cold front during the afternoon, with other guidance between 1000-1500 J/kg. However, convective debris from the earlier morning activity may hinder destabilization Saturday afternoon ahead of the boundary. If destabilization occurs, low-level flow should be a bit stronger than it is today as the surface low moves across the area, with plenty of deep layer shear still around to support the organization of a few storms. With this possibility, the marginal risk has been expanded to cover more of Iowa for severe storms on Saturday. The threat at this time remains very conditional. Extended: Persistent southwest flow will bring several short-wave perturbations across the region for the rest of the week. Expect multiple rounds of rain showers and thunderstorms. Temperatures will range from the mid 70s to the mid 80s throughout the week. By the middle of the week, GFS and ECMWF continue to resolve the high pressure over the eastern CONUS differently, with the GFS stalling out the high pressure creating blocking pattern through the week. There will be dry periods throughout next week, but given the uncertainty of how long this trough will be parked across the Midwest, have not deviated much from blended guidance in the extended forecast. && .AVIATION.../For the 00Z TAFS through 00Z Saturday evening/ Issued at 715 PM CDT Fri Jun 25 2021 Scattered showers and thunderstorms will persist for much of the forecast period across central Iowa. Mostly VFR ceilings but increasing MVFR coverage overnight into Saturday morning as precipitation persists. Winds will be variable at 5 to 10 mph for much of the period with stronger gusts in and around thunderstorms. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 7 AM CDT Saturday for IAZ084>086-092>097. && DISCUSSION...Krull AVIATION...Cogil
Hazardous weather outlook, Jun 25, 2:35 PM CDT, 7 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 235 PM CDT Fri Jun 25 2021 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>083-261100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke- 235 PM CDT Fri Jun 25 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms will develop late today and tonight. A few of the storms could be strong to severe, with large hail and strong winds the primary threats. Locally heavy rainfall is also possible. Please visit weather.gov/desmoines to view any active watches or warnings. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Additional thunderstorms are expected at times from this weekend into next week. The highest chances are forecast from Saturday into Saturday night, and again around Monday night or Tuesday. The overall severe weather threat appears low at this time. Additional heavy rainfall will also be possible, again with the best chances coming on Saturday into Saturday night. This may lead to an increasing threat of flooding, especially in areas where multiple rounds of heavy rain occur. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Any reports of heavy rainfall or flooding are always appreciated. IAZ084>086-092>097-261100- Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose- Davis- 235 PM CDT Fri Jun 25 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight As thunderstorms redevelop tonight they will carry a low threat of severe weather, primarily in the form of large hail or strong winds, and may produce locally heavy rainfall. A Flash Flood Watch is in effect for the area through tonight. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Please visit weather.gov/desmoines to view any active watches or warnings. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Additional thunderstorms are expected at times from this weekend into next week. The highest chances are forecast from Saturday into Saturday night, and again around Monday night or Tuesday. The overall severe weather threat appears low at this time. Heavy rainfall will also be possible, again with the best chances coming on Saturday into Saturday night. This may lead to an increasing threat of flooding, especially in areas where multiple rounds of heavy rain occur. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Any reports of heavy rainfall or flooding are always appreciated. Lee
In the hours before
Special weather statement, Jun 25, 6:57 PM CDT, 2 hours 46 minutes before
Special Weather Statement National Weather Service Des Moines IA 657 PM CDT Fri Jun 25 2021 IAZ059-060-260100- Dallas-Polk- Including the cities of Perry, Waukee, Adel, and Des Moines 657 PM CDT Fri Jun 25 2021 ...CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUDS... Current atmospheric conditions support the development of funnel clouds, and several reports have been received near Polk City and Ankeny just before 7pm. Usually, these funnel clouds can form from showers and weak thunderstorms. These funnels are normally brief, drop only a few hundred feet from the cloud base, and rarely become a tornado or cause damage. However, if one is spotted, please immediately report it to the National Weather Service. If storms intensify and a tornado warning would become necessary, take appropriate action. Small
Local storm report, Jun 25, 7:07 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
707 PM CDT FRI JUN 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM FUNNEL CLOUD 2 N REDFIELD 41.62N 94.20W
06/25/2021 DALLAS IA 911 CALL CENTER
DALLAS CENTER DISPATCH REPORTED A SMALL
FUNNEL CLOUD NORTH OF REDFIELD.
&&
BSSLocal storm report, Jun 25, 7:11 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
711 PM CDT FRI JUN 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM FUNNEL CLOUD 1 N GRANGER 41.78N 93.82W
06/25/2021 DALLAS IA PUBLIC
FUNNEL CLOUD NORTH OF GRANGER. VIA SOCIAL
MEDIA.
&&
BSSLocal storm report, Jun 25, 7:13 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
713 PM CDT FRI JUN 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM FUNNEL CLOUD 3 S ALLEMAN 41.78N 93.60W
06/25/2021 POLK IA PUBLIC
FUNNEL CLOUD JUST NORTH OF ANKENY. VIA
SOCIAL MEDIA.
0712 PM FUNNEL CLOUD BONDURANT 41.69N 93.46W
06/25/2021 POLK IA 911 CALL CENTER
VIA POLK COUNTY DISPATCH.
&&Local storm report, Jun 25, 7:14 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
714 PM CDT FRI JUN 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FUNNEL CLOUD 3 WSW MITCHELLVILLE 41.64N 93.41W
06/25/2021 POLK IA PUBLIC
NORTHWEST OF ALTOONA. FUNNEL IN THE CLOUDS,
NARROWED AND CAME DOWN, BUT NEVER REACHED
THE GROUND. LASTED ABOUT 5-10 MINUTES.
&&
BSSSpecial weather statement, Jun 25, 9:43 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Des Moines IA 943 PM CDT Fri Jun 25 2021 IAZ060-260345- Polk IA- 943 PM CDT Fri Jun 25 2021 ...Heavy Rains over Ankeny this Evening... At 938 PM CDT, Doppler radar was tracking a shower with heavy rain over Ankeny. This shower was nearly stationary. Rainfall amounts from three to four inches will be possible with this shower. A few sites have already received 2.5 inches of rain or more. This will likely produce considerable street flooding, ponding water, and low visibilities between Saylorville Lake and Interstate 35. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is occurring and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4166 9371 4178 9371 4178 9350 4166 9350 TIME...MOT...LOC 0238Z 227DEG 0KT 4173 9359 Small
Nearby
Special Weather Statements in Iowa, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.